Illinois, 2014

Strong Wind in Illinois, January 25, 2014

January 25, 2014 · NWS PAH · 2 events in 2 counties and zones

Strong northwest winds occurred in the wake of an Arctic cold front that swept southeast across the Lower Wabash Valley. The strong winds lasted for several hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong northwest winds occurred in the wake of an Arctic cold front that swept southeast across the Lower Wabash Valley. The strong winds lasted for several hours. The peak wind gust at the Mount Carmel airport was measured at 46 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 25, 6:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 25, 6:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CST Sat Jan 25 2014

.UPDATE...
Updated aviation discussion only.

&&

.SHORT TERM...(Today through Monday)
ISSUED AT 314 AM CST SAT JAN 25 2014

The clipper express continues this weekend. Another clipper system
will make its way through the PAH forecast area this morning, with
blustery swrly sfc winds and slowly rising dewpoints. The dynamics
have overcome the dry air in the low levels to enable pcpn to be seen
at the sfc at many places. One enhanced band of snow/sleet was
moving through mainly western KY at 45 to 50 mph...and it even
contained some freezing rain. Meanwhile, across Gibson, Pike,
Warrick, and Spencer counties of IN, some enhancement of pcpn is
showing up on radar. This should be the start of measurable pcpn for
that area, though all the wind will make measurement more difficult.
This area, most of which is under a snow/blowing snow advisory,
should receive the greatest snowfall with this event. According to
the latest data, up to maybe 1 1/2 inches is possible there through
sunrise.

After sunrise, a sfc wind shift to the nw will commence, with very
little pcpn left in the PAH forecast area, and skies should clear
fairly rapidly in the afternoon as another dry punch occurs. Winds
are expected to slacken in the evening and change back to the
south late in the night as clipper #2 approaches. No pcpn is
anticipated with this one. Sunday will be a breezy but warm day as
the sfc winds maintain their srly component. Upper 50s are
possible in some places according to some model data, though the
current forecast goes as high as the mid 50s, and that is after
bumping up the existing figures. Temp forecasting will continue to
be a challenge in the near term.

Big changes are forecast Sunday night with the 3rd system, which
will be more of a longwave trof in the mid levels, to the south of
a large ern Canada vortex. Another arctic air mass will drop into
the country's midsection, crashing temps and dewpoints starting
early Mon. Highs Mon will be from the mid teens to the mid 20s,
with a frigid nwrly breeze.

.LONG TERM...(Monday Night through Saturday)
ISSUED AT 314 AM CST SAT JAN 25 2014

We will be in a familiar place to start the extended period, but
some changes are forecast for the last half of the week and into
next weekend.

Monday night the area will in highly amplified cyclonic flow aloft
with another Arctic surface high building overhead. Low temperatures
throughout the region will be a couple degrees either side of zero,
and wind chills will be in Wind Chill Advisory territory for much of
the area once again. The surface high will settle over the area
Tuesday and Tuesday night, so most places will not climb out of the
teens for highs on Tuesday, and lows Tuesday night may plummet right
back down to near zero.

The flow aloft will begin to moderate Wednesday and become nearly
zonal Thursday. Differences between the 00Z GFS and ECMWF crop up
Thursday. Both models push a final clipper type system through
the region with a weak surface front. The ECMWF is a bit more
amplified at this point than the GFS, which is nearly zonal by the
end of the day. Both models bring the disturbance through mostly
dry, but the GFS hangs the front up over the region and proceeds to
linger it across our area through Saturday. The ECMWF is able to
push the front through the area and bring more surface high
pressure, albeit not true Arctic air this time.

The ECMWF is dry with surface high pressure in control on Friday,
while the GFS is wet, as a disturbance streams by in the west
southwesterly flow aloft and interacts with the lingering boundary.
The Gulf of Mexico will be open by then, but the quality of the
moisture available is in doubt. The ECMWF does finally bring a
system into the area with a new surface system Friday night into
next Saturday, while the GFS keeps the boundary over the area,
awaiting another wave.

Precipitation chances will be meager until this second system
arrives Friday night or more likely on Saturday. Will limit pops to
minimal slight chances over much of the region Thursday through
Friday night, and then increase to low chance levels for next
Saturday.

It looks like light snow over much of the area Thursday and Thursday
night, if anything develops. Some rain may mix in across the
south in the afternoon. By Friday morning, the models warm up the
low-levels enough that any precipitation should fall as rain, with
light freezing rain a possibility in the morning. By the end of the
day, the GFS has Showalter Indices near zero just south of the area.
Will go with showers with temperatures above freezing Friday night
through Saturday.

Both models establish southwest flow through the end of their 10 day
forecasts, so an extended respite from the Arctic Express seems like
a good bet heading into at least the first few days of February.

&&

.AVIATION...
ISSUED AT 635 AM CST SAT JAN 25 2014

The 12z TAFs represent mainly a wind forecast, since pcpn was
winding down this morning and cigs were VFR or will be shortly.
Blustery winds are expected to swing around to the nw around mid
morning and should continue to gust above 20 kts at times during the
daylight hours. After settling down in the evening, light winds will
turn clockwise overnight and pick up aob 10 kts before sunrise.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...WINTER WEATHER ADVISORY until 7 AM CST this morning FOR INZ081-
     082-087-088.

KY...WINTER WEATHER ADVISORY until 7 AM CST this morning FOR KYZ019.

&&

SHORT TERM...DB
LONG TERM...DRS
AVIATION...DB
Hazardous weather outlook, Jan 25, 7:42 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
742 AM CST SAT JAN 25 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
742 AM CST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION IN FAR EASTERN PARTS OF THE QUAD STATE REGION WILL
QUICKLY END THIS MORNING. UNTREATED ROADWAYS...PARKING LOTS...AND
SIDEWALKS WILL BE SLICK UNTIL TEMPERATURES RISE ABOVE FREEZING
ACROSS WESTERN KENTUCKY AND SOUTHWESTERN INDIANA BY LATE MORNING.
REFER TO THE SPECIAL WEATHER STATEMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL TEMPERATURES FROM ZERO TO 15 BELOW ZERO ARE FORECAST
THROUGHOUT THE REGION MONDAY NIGHT AND TUESDAY MORNING. SOME
LOCATIONS WILL SEE WIND CHILL TEMPERATURES FROM ZERO TO 5 BELOW ZERO
TUESDAY NIGHT AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 25, 4:12 AM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CST SAT JAN 25 2014

ILZ075>078-080>094-INZ085-086-KYZ001>018-020>022-MOZ076-086-087-
110>112-114-251300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-POSEY-VANDERBURGH-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...POSEYVILLE...EVANSVILLE...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
412 AM CST SAT JAN 25 2014

...A LIGHT WINTRY MIX MAY CREATE SOME SLICK ROADS EARLY THIS MORNING...

A BAND OF LIGHT SNOW...SLEET AND FREEZING RAIN WILL MOVE SOUTHEAST
ACROSS WEST KENTUCKY EARLY THIS MORNING. MOST OF THIS PRECIPITATION IS
EXPECTED TO MOVE SOUTHEAST OF THE REGION BY 6 AM. ANOTHER BAND OF
LIGHT WINTRY PRECIPITATION MAY MOVE ACROSS SOUTHERN ILLINOIS AND
THE EVANSVILLE TRI STATE THROUGH DAYBREAK. ONLY MINOR ACCUMULATIONS
OF ICE AND SNOW ARE EXPECTED...BUT SLICK ROADS ARE LIKELY TO
DEVELOP THROUGH DAYBREAK...ESPECIALLY ACROSS WEST KENTUCKY AND THE
EVANSVILLE TRI STATE. IN ADDITION TO THE PRECIPITATION...SOUTHWEST
WINDS WILL GUST 25 TO 35 MPH AT TIMES EARLY THIS MORNING. THIS
WILL MAKE IT DIFFICULT FOR DRIVERS OF HIGH PROFILE VEHICLES THIS
MORNING...EVEN WHERE ROADS ARE DRY. DRIVERS EARLY THIS MORNING ARE
URGED TO SLOW DOWN AND ALLOW EXTRA TIME TO REACH THEIR
DESTINATION. CONDITIONS SHOULD IMPROVE QUICKLY AFTER SUNRISE.

DRS
Special weather statement, Jan 25, 7:09 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
709 AM CST SAT JAN 25 2014

ILZ077-078-083-086-087-090-091-094-INZ081-082-085>088-KYZ001>022-
251600-
EDWARDS-WABASH-WHITE-SALINE-GALLATIN-POPE-HARDIN-MASSAC-GIBSON-
PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-
LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI...
HARRISBURG...SHAWNEETOWN...GOLCONDA...ELIZABETHTOWN...
METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...
BOONVILLE...ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...
PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
709 AM CST SAT JAN 25 2014

...SLICK SURFACES WILL LINGER THROUGH MID MORNING...

A COMBINATION OF SNOW...SLEET...AND FREEZING RAIN FELL ACROSS THE
FOUR STATE REGION OVERNIGHT...AND WILL QUICKLY COME TO AN END THIS
MORNING. THE PRESENCE OF THIS PRECIPITATION WITH SUB-FREEZING
TEMPERATURES RESULTED IN SLICK ROADS...PARKING LOTS...AND SIDEWALKS
...ESPECIALLY ACROSS WESTERN KENTUCKY...SOUTHEASTERN ILLINOIS...
AND SOUTHWESTERN INDIANA. THESE CONDITIONS WILL LINGER THROUGH MID
MORNING AS TEMPERATURES RISE ABOVE FREEZING. SOUTHWESTERLY WINDS
WILL CONTINUE TO GUST 25 TO 35 MPH AT TIMES EARLY THIS MORNING.
THIS WILL MAKE IT DIFFICULT FOR DRIVERS OF HIGH PROFILE
VEHICLES...EVEN WHERE ROADS ARE DRY. DRIVERS ARE URGED TO SLOW
DOWN AND ALLOW EXTRA TIME TO REACH THEIR DESTINATION THROUGH MID
MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Wabash

When
January 25, 10:00 AM CST to 3:00 PM CST
Where
Wabash forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
January 25, 10:00 AM CST to 3:00 PM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490292, 490294.